Alert archive / Arizona / Dust Storm Warnings in 2022

Dust Storm Warning 3, NWS Tucson, AZ

June 26, 2022Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this dust storm warning at Jun 26, 2022, 5:18 PM MST for Pima County, Pinal County, Arizona. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 2022, 5:18 PM MST (00:18 UTC)
Expired
Jun 26, 2022, 6:45 PM MST
In force
87 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2814 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jun 26, 2:00 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 26, 2:00 PM MST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
200 PM MST Sun Jun 26 2022

.SYNOPSIS...Showers and thunderstorms will be present each afternoon
and evening this week across southeast Arizona with plenty of
moisture in place. High temperatures will remain near to slightly
below normal.

&&

.DISCUSSION...Temperatures are 5-9 degrees cooler than
this time yesterday thanks to this morning's cloud cover. As a
result there are currently only isolated storms mainly over the
mountains in central and western Pima County, along the
international border, and the Chiricahuas. Clouds have cleared out
of these areas allowing insolation to de-stabilize the
atmosphere. Expect this activity to continue with storm coverage
isolated to scattered. Storms in the lower desert may struggle
because of the lack of heating. Activity in Cochise County will
be helped by an approaching weak vort max from west Texas and
outflows from convection in northern Sonora. PWAT values are well
above normal for this time of year with storm motion only around 5
knots, so localized heavy rain and flooding will be a risk. Even
with the extra moisture DCAPE values are between 500-1000 J/kg,
which will lead to a threat for strong downdrafts/outflows. Hi-res
models keep showers going overnight mainly in Cochise, Graham,
and Greenlee Counties.

Monday lingering cloud cover from overnight showers could again
hinder/delay convection. Upper level flow will be out of the south
to southeast as high pressure begins to center over the Great
Basin and Four Corners. Moisture will again be in great supply
with hi-res guidance showing isolated to scattered convection. But
again this will depend on how long the cloud cover sticks around.

Southeast Arizona will remain in mostly south to easterly flow
which will keep PWAT values seasonally high. Expect daily
afternoon/evening isolated to scattered shower and thunderstorm
activity into next weekend. Forecast soundings show most of the
moisture being contained above 700 mb with an inverted V profile
below 700 mb. Strong downdrafts/downbursts will continue to be a
threat along with locally heavy rainfall. Temperatures will be
around normal for this time of year.

&&

.AVIATION...Valid through 28/00Z.
SCT -SHRA remains primarily northeast of Tucson early this afternoon
with cigs down to 7k-10k ft AGL. SCT TSRA will develop primarily
south and west of KTUS and KOLS this afternoon with better chances
at activity impacting the terminals between 00z-09z tonight. Heavier
showers and storms could drop cigs to 7k-9k ft, produce strong wind
gusts in excess of 35kts, and briefly lower visibilities. Outside of
showers and storms, winds will remain less than 12 kts with SCT-BKN
clouds at 9k-12k ft AGL. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and storms will be possible each afternoon across differing portions
of southeast Arizona each day, potentially lingering into the late
night hours some nights. Coverage will be isolated to scattered.
Any storms will carry the threats of lightning, strong winds
gusts, and localized flooding.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 26, 2:13 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
213 PM MST Sun Jun 26 2022

AZZ508-512-262145-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
213 PM MST Sun Jun 26 2022

...A strong thunderstorm will impact portions of northeastern Cochise
County through 245 PM MST...

At 212 PM MST, Doppler radar was tracking a strong thunderstorm over
Chiricahua National Monument, or 21 miles northwest of Rodeo, moving
north at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chiricahua National Monument.

This includes the following highways...
 Route 181 between mile markers 60 and 64.
 Route 186 between mile markers 357 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3197 10929 3197 10945 3219 10950 3217 10918
TIME...MOT...LOC 2112Z 185DEG 7KT 3201 10936

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KRG
Special weather statement, Jun 26, 2:20 PM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
220 PM MST Sun Jun 26 2022

AZZ501-502-262200-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
220 PM MST Sun Jun 26 2022

...A strong thunderstorm will impact portions of northwestern Pima
County through 300 PM MST...

At 220 PM MST, Doppler radar was tracking an area of strong
thunderstorm 8 miles southeast of Ajo, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ajo, Hickiwan, Why, Charco 27 and San Simon West.

This includes the following highways...
 Route 85 between mile markers 33 and 54.
 Route 86 between mile markers 53 and 55, and between mile markers 67
and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3250 11289 3251 11283 3241 11237 3218 11239
      3227 11292
TIME...MOT...LOC 2120Z 117DEG 9KT 3233 11274

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KRG
Special weather statement, Jun 26, 2:58 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
258 PM MST Sun Jun 26 2022

AZZ508-512-262230-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
258 PM MST Sun Jun 26 2022

...A cluster of strong thunderstorms will impact portions of north
central Cochise County through 330 PM MST...

At 257 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles east of Willcox, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph, pea size hail and locally heavy
         rainfall which may lead to minor flooding.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowie.

This includes the following highways...
 Interstate 10 between mile markers 350 and 353, and between mile
markers 357 and 365.
 Route 186 between mile markers 336 and 352.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3203 10953 3206 10974 3237 10973 3234 10947
TIME...MOT...LOC 2157Z 187DEG 10KT 3220 10964

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:59 PM MSTSpecial Weather StatementTWC46 min
Jun 26, 6:25 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima111 min
Jun 26, 10:18 PM MSTSpecial Weather StatementTWC42 min
Jun 26, 11:37 PM MSTAreal Flood AdvisoryTWCCochise5 hr
Jun 27, 12:25 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz4 hr
Jun 27, 2:53 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jun 27, 4:38 PM MSTAreal Flood AdvisoryTWCPima112 min

Nearby

Dust Storm Warnings in Arizona, 2022Every dust storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.